Following a gastrointestinal (GI) bleeding event, quick resumption of anticoagulant or antiplatelet therapies is associated with a lower risk for vascular events or death, according to research published in Alimentary Pharmacology and Therapeutics. However, a higher risk of rebleeding was noted.

Management of a major GI bleeding event in patients treated with an anticoagulant and/or an antiplatelet therapy represents a clinical challenge. Researchers conducted a retrospective, long-term cohort study to determine the rate of rebleeding, ischemic events, and mortality in patients treated with antiplatelet and/or anticoagulant therapies who developed a major GI bleed. Data were collected from adult patients (18 to 89 years) who required hospitalization between 2008 and 2013. 

Related Articles

The total cohort included 871 patients (53.8% men, mean age 78.9±8.6 years) using either anticoagulant or antiplatelet agents. Median follow-up time was 24.9 months (interquartile range [IQR] 7-38). Just over one-third of patients were taking an anticoagulant only (38.9%); 52.5% took an antiplatelet only, and 8.6% used both. Bleeding distribution was 38.7% upper GI, 46.7% lower GI, and 14.6% obscure.


Continue Reading

In terms of therapy interruption and resumption, 93.1% of patients interrupted treatment at the time of hospital admission. Within a mean of 7.63±6.41 days, 80.5% of these patients restarted therapy. Most patients resumed therapy within the first 30 days (98.5%), with a mean time of 7.30±5.88 days to restart antiplatelet treatments, 7.30±7.44 days to restart anticoagulant treatments, and 6.26±3.41 days to restart combination treatments. These variables remained the same even when analyzed according to bleed location.

During the follow-up period, more than half the patients (62.7%) developed a new and significant event: 17.8% experienced a thromboembolic event, 24.9% experienced a recurrent GI bleeding event, and 28% died. Rebleeding rates were 99 and 138 events per 1000 patient-years in the antiplatelet group and the anticoagulant group, respectively (95% CI, 80.8-120.0 and 95% CI, 111.1-169.4, respectively). Vascular event rates were 76.9 and 94.0 per 1000 patient years (95% CI, 61.0-95.7 and 95% CI, 72.1-120.5, respectively), and death rates were 115.3 and 159.2 per 1000 patient years (95% CI, 95.6-137.9 and 95% CI, 130.2-192.7, respectively). Overall, 61.8% of patients who developed a rebleeding event experienced that bleeding in the same location as the index bleed.

A Kaplan-Meier survival analysis indicated that, of the 811 patients who interrupted therapy at the time of the initial GI bleed, there were significant differences between the patients who resumed vs did not resume therapy for the main outcomes of interest (GI rebleeding, ischaemic events or deaths). Differences for ischemic events and death were statistically significant over the first 90 days. Therapy resumption was associated with a higher risk of rebleeding events but a lower risk for an ischemic event or death (hazard ratios 2.184, 0.626, and 0.606, respectively). Results were generally similar when patients were categorized based on bleed location, but overall those with an initial lower GI bleed had more favorable outcomes.

Early resumption of therapy was significantly associated with a lower rate of ischemic events but a higher rate of GI rebleeding; no statistically significant differences in terms of death were noted.

Limitations to the study include the retrospective nature of the study, as well as the possible misclassification of patients in terms of type of GI bleed.

“Further research is needed to define more precisely the best management strategy for stopping and resuming therapy according to the drug type and type of lesion and based on the individual’s GI and [cardiovascular] risks,” the researchers concluded. “[W]e provide data suggesting that restarting therapy within the first week of the bleeding event is associated with overall benefits for the patient.”

Disclosure: One author reports affiliations with the pharmaceutical industry. Please see the original reference for a full list of authors’ disclosures.

Reference

Sostres C, Marcén B, Laredo V, et al. Risk of rebleeding, vascular events and death after gastrointestinal bleeding in anticoagulant and/or antiplatelet users [published online September 4, 2019]. Aliment Pharmacol Ther. doi: 10.1111/apt.15441